Utah, 2018Drought in Utah, December 1 to 31, 2018
December 1 to 31, 2018 · NWS GJT · 6 events in 6 counties and zones
The state of the drought remained unchanged across eastern Utah during the month of December. Some sites received above normal precipitation with cooler than normal temperatures, while others ended the month warmer and drier than normal.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The state of the drought remained unchanged across eastern Utah during the month of December. Some sites received above normal precipitation with cooler than normal temperatures, while others ended the month warmer and drier than normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 11:37 PM MST, 23 minutes earlier.
Area forecast discussion, Nov 30, 11:37 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1137 PM MST Fri Nov 30 2018
.UPDATE...
Issued at 451 PM MST Fri Nov 30 2018
Radar and satellite trends indicate that accumulating snow has
come to an end over the higher elevations of eastern Utah. While
some isolated snow showers will continue overnight, impacts from
winter weather will diminish shortly. Therefore, all Advisories in
eastern Utah have been allowed to expire early.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 400 PM MST Fri Nov 30 2018
Satellite and radar imagery showed the cloud shield and
precipitation associated with the cold front slowly sliding east
across western Colorado this afternoon. A few trailing showers
continue to show up on radar. Light snow is being observed across
much of the eastern half of our forecast area with some rain
falling in the lower elevations. Impacts in the lower elevations
currently remain limited with warm surface temperatures and thus
wet roads generally below 5-6K feet. As expected, flow has
transitioned to WNW behind the frontal passage and evolved from
dynamic forcing to predominately orographic-based precipitation.
Allowed the advisory for zones 21, 22, and 23 to expire at noon as
roads appeared wet on webcams and forcing transitioned to favor
the WNW slopes more than the S slopes with the frontal passage.
Otherwise, have kept all highlights on track across the area.
Temperatures will generally cool by as much as 5-10 degrees
behind the front tonight and the next couple days with the NAM
MOS showing even cooler temperatures in a few locations. A short
period of drier air will move into the forecast area Saturday
providing a lull in the action before the next system moves into
our area starting Saturday evening/night as NW winds begin to
drop off and diminish the terrain forcing.
.LONG TERM...(Sunday through Friday)
Issued at 400 PM MST Fri Nov 30 2018
A somewhat chaotic area of low pressure sliding SE from Oregon
will move into the Great Basin Saturday night. Models are in
pretty good agreement with the track of this system although later
progressions appears to be moving slightly south. The QPF appears
to be a bit higher in the ECMWF run versus the GFS and Canadian
models. Decided to hedge toward the lower end of the models given
the uncertainty in precipitation intensities. QPF and thus
snowfall totals for the Saturday night through Sunday night
timeframe will likely need to be adjusted with better guidance out
of the next runs...but for now, have decided not to move forward
with any potential highlights. Showers will become weak and
widespread before moving out of the area Monday evening.
Dry air will move in Monday afternoon and only last through
Tuesday afternoon/evening before the next disturbance moves into
our area. For the Tuesday and Wednesday event, it's looking like
precipitation will be orographically driven with little in the way
of dynamic forcing outside of a couple small waves of energy
showing up in the GFS along the Continental Divide north of the
central Colorado mountains.
Temperatures remain cool being as much as 5-10 degrees below
normal through at least mid-week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1133 PM MST Fri Nov 30 2018
Flight conditions remain awful this morning with both low
ceilings and visibilities thanks to fog and some light snow. These
conditions look to continue for the overnight hours. MVFR to IFR
will persist for the next several hours at all locations except
KDRO and KCNY. Another wave is moving through and will keep bad
weather in the picture through 15Z or so. After that, conditions
should gradually improve though KVEL and KHDN may take longer to
get out of the low ceilings and fog.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until noon MST Saturday for COZ004-009-
010-012-013-018-019.
Winter Weather Advisory until 6 AM MST Saturday for COZ003-017.
UT...None.
&&
UPDATE...MAC
SHORT TERM...MAC/SS
LONG TERM...MAC/SS
AVIATION...TGRHazardous weather outlook, Nov 30, 4:54 AM MST, 19 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
454 AM MST Fri Nov 30 2018
COZ001>014-017>023-UTZ022>025-027>029-011200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
454 AM MST Fri Nov 30 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow, heavy at times, will sweep from southwest to northeast
across eastern Utah and western Colorado this morning, then will
continue through the day and overnight in the Colorado mountains.
Snowfall accumulations from 4 to 10 inches are expected in most
mountain areas. Areas along the southwest flanks of the San Juan
Mountains are expected to received 2 to 4 inches which could
result in hazardous driving conditions during the morning
commute.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Saturday: Snow decreasing during the afternoon with additional
accumulations of an inch or two.
Saturday night-Sunday night: Snow becomes likely over the San
Juan Mountains with a chance for snow across the eastern Utah high
country and the central mountains of Colorado.
Monday-Thursday: A chance of mountain snow each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Nov 30, 7:12 PM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
712 PM MST FRI NOV 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW HAYDEN 40.49N 107.25W
11/30/2018 M1.0 INCH ROUTT CO CO-OP OBSERVER
24 HOUR SNOWFALL.
&&Local storm report, Nov 30, 9:25 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
925 PM MST FRI NOV 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW 5 NW CHROMO 37.08N 106.91W
11/30/2018 M5.3 INCH ARCHULETA CO TRAINED SPOTTER
SNOWFALL SINCE 6AM. SNOW ENDED 1:45PM.
&&Drought, Eastern Uinta Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all but the far southeast border of the forecast zone where extreme (D3) conditions remained through the end of the month.
Drought, Eastern Uinta Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all but the eastern half of the forecast zone where extreme (D3) conditions remained through the end of the month.
Drought, Tavaputs Plateau
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across most of the Uintah County portion of the zone, while severe (D2) drought remained across the Grand County portion of the zone.
Drought, La Sal & Abajo Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across the La Sal Mountains while extreme (D3) conditions continued elsewhere through the end of the month.
Drought, Canyonlands / Natural Bridges
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across all but the northern tier of the forecast area where severe (D2) conditions remained through the end of the month.
Drought, Southeast Utah
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Exceptional (D4) drought persisted across most of the zone with the extreme (D3) conditions continuing over the western portion through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792242, 792243, 792244, 792245, 792246, 801547.